Lupus , had general anaesthetic yesterday feel li... - LUPUS UK

LUPUS UK
24,894 members20,311 posts

Lupus , had general anaesthetic yesterday feel like I've been beaten up today???? Why!??

Sara_A
Sara_A
11 Replies

Hi, so I had a general anaesthetic yesterday for an endoscopy with biopsies and today I feel like Ive been beaten up literally every muscle hurts and I cannot even cough as my ribs and back kill. My neck hurts that I cant even turn my head and when I lay down that's it I cannot get up again . I feel awful, my throat hurts which I knew it would with the tubes but why on earth do I feel like I've been beaten with a baseball bat??

Is it something to do with the lupus and just a reaction to having a 'foreign kind of procedure ' carried out on the body and messing everything up or what??

I didn't expect to feel like this I literally daren't lay still as I'm scared i wont be able to get up again I'm getting that stuff, I've taken an extra zomorph and my partner is home so atleast he is here to lift me out of bed if i cant move but i do t like this feeling at all.

Has anyone else felt like this after an anaesthetic , I feel like Ive had major surgery!

11 Replies
oldestnewest
Pipido36

Hi, I know exactly what you mean. I had that done start of January and felt exactly the same. Could not swallow properly for some time and felt so scared. My whole body was in pain and pain medication did not touch it. I guess it's to do with Lupus - that's what my rheumatologist said. I hope you get better soon. Just need to rest and. 🤗

3 likes
Reply
Krawlins

I don't have !upus but have long thought I might have it, after GA and procedures such as my spinal injections I always feel very ill, battered and bruised I liken it to being run over by a bus, unfortunately they have twice caused panic attacks and tachycardia. Take care glad you have someone to look after you x

2 likes
Reply
PMRpro

A scope with biopsies is a fairish insult to your body, people do underestimate how much - and they possibly had you in some strange positions while you were asleep.

2 likes
Reply
Wendy39

Hello Sara

Reading your post really struck a cord with me.

Going back to March & April 2013 - when I didn't know I had lupus, I started flaring.

I had skin issues before we went to Turkey on holiday for a week during the school Easter holidays. I hadn't linked it to the sun before went away, and it had nearly cleared up before left, after the GP have me a steroid cream.

Turkey wasn't boiling hot, as it was early in the season, temps 23-26 degrees but I wore swim wear and my face, arms, top of my back and chest came out in the same sort of rash. By the end of the holiday I was hiding under an umbrella and covering up. When we got back home, I went to the doctors again and this time he gave me a short sharp burst of steroids and it cleared up the skin issue well, again. Although the scars took a long time to completely disappear.

Fast forward to April 25th and I had a hip arthroscopy, as I had osteoarthritis in my hips, the left one had bone spurs on the ball socket and has ripped the lining of my hip. So the operation was key hole and lasted around 1.5 - 2 hours.

I had 6 weeks off work and spent most of that sleeping.

A friend, who is a nurse, was having an operation not long after me and I warned her about the effects of the GA lasting a very long time and she was confused. She had her op and was back at work on light duties after 2 weeks. No effects like me from the GA.

Like I said, I had 6 weeks off work and slept every day, so going back to work was REALLY tough.

Anyway, the symptoms got worse and I was eventually diagnosed in October 2013.

Looking back with hindsight, between the holiday in Turkey, the operation and a summer of not knowing I was really photo-sensitive by now, meant that I think I was flaring most of 2013.

I have a feeling that not only did the GA wreak havoc with my body and my lupus but the operating theatre lights also set off a photo-sensitive reaction.

I have since had a very bad reaction at the dentist to the new blue light they use for curing fillings.

Anyway, for me the operation did set of a flare, well an even bigger flare than I was experiencing before.

I have the same issue with my right hip and have also been told that I will definitely need both hips replacing in due course, due to advanced osteoarthritis for my age, but the thought of surgery scars me, not only the recovery from such an invasive procedure, but the operating lights.

Wendy x

Reply
Sara_A
Sara_A
in reply to Wendy39

I've had my very first photosensitive flare this last year gone after a holiday to menorca (aged 39y) I had to have 8 wks off work and never knew I had a problem with the sun

I do have a problem with lights with eyes and headaches.

I've quadrupled my daily steroid dose even tho I only had a steroid injection a couple of wks ago as I just seem to be flaring non stop. Last night i just felt so rough like flu like or virally just taking regular paracetamol, got this week off as holiday luckily but what a rubbish week off! X

Reply
Wendy39
Wendy39
in reply to Sara_A

Oh no! You poor thing! Sucks using your week off work to be ill too. I hope you feel better very soon. x

Reply
Paloma25

I wonder if our bodies have more trouble clearing the anesthesia after surgery? It has taken me about four times longer than the surgeons suggested to recover each time I have had general anesthetic. Be as patient as you can and take good care of yourself. So sorry you are going through this.

1 like
Reply
Josieswolf

Hi hope you soon recover, if I remember correctly from my operating theatre nursing. When you have a general anaesthetic there is a point during induction ( being put to sleep) the drugs they use squeeze the abdominal/ breathing muscles to enable safe passage of the endo tracheal tube down the throat/nose. That was the reason an anaethsetist said I should have a spinal anaesthetic when having knee surgery. So yes your neck would have been extended to perform the bronchoscopy and your abdominal muscles hurting are the result of the induction process. You could check but I think that is the reason as well as your body reacting to the surgical assault. Take care xx

Reply
Cas70

OMG - of course you feel bad! That is a major shock to your whole system. General anaesthetic is like a knock out blow and will need sone getting over regardless of Lupus. Drink lots and lots of fluids, rest, relax and get gentle exercise. You might even get the sniffles. All normal, in my experience. Good luck

Reply
Sara_A
Sara_A
in reply to Cas70

Yes I have had a bit of a cold like sniffle thing, am just about over it but has taken 5 days and 3 days if 20mgs a day steroids increased from my usual 5mgs daily as I was just so bad. At one point I thought I was gonna have to call rheum and go into hospital I felt awful.

I hate this condition it just gets into everything!

Reply
Cas70

Gen anaesthetic can cause all kinds of reactions during recovery, a nurse once said it is like being poisoned you have to wait for it to leave your body which isn’t quick. Also each of us are different. I get awfully poorly with antibiotics- just all over feeling terrible - so I do sympathise. Accept you aren’t super human and must be patient. Lots of water to flush things thru. Distract yourself. Spoil yourself. I hate this condition too, it has robbed me of so much but if I stop to think too much I would never stop crying. Only those of us with it know the struggle. 🥰

Reply

You may also like...